Medical Advice Column Reply Assignment – Mirtazapine and Venlafaxine for PTSD, Depression and Eating Disorder

Reader’s Question

I have been on Mirtazapine 45mg and Venlafaxine 225 mg for the last 3 years for PTSD, depression and an eating disorder.  Following a crisis last year my psychiatrist said I would need to stay on the combination for at least 2 more years.  But I have been feeling a lot better for months so I persuaded a new GP to let me start coming off them.  It’s been 3 weeks now and I have gone down to just 75mg of Venlafaxine.  Apart from nausea I don’t seem to be having withdrawal symptoms but mentally I feel bad and I am not eating properly again.  I have gone down 2 dress sizes in 3 weeks.  I don’t want to go back on the tablets but know I am not right, I don’t know what to do.  Has anyone else been in this situation?

Column Reply

Dear Reader,

Thank you for taking the time to write to us. Let me begin by informing you that your experience is not an isolated case. In fact, according to the United States Food and Drug Administration (FDA), 55% of individuals on antidepressants admit to experiencing intense withdrawal symptoms during concerted efforts to wean themselves off these drugs (Hales, Rapaport, Moeller, & American Psychiatric Association, 2013). In your scenario, your psychiatrist put you on this particular combination due to the significance of your condition. A combination of Mirtazapine and Venlafaxine is one of the best options when dealing with patients exhibiting signs of intense depressive illness or even Post Traumatic Stress Disorder (PTSD). I am, however, deeply concerned by your decision to inadvertently seek the advice of another physician on coming off the medication after just two years. Typically, the recommended period, before one finally opts to quit the drugs, is three years; which is the amount of time taken to record a viable clinical response improvement record. Changing this routine might set intolerable mental and physical effects in motion, some of which are discernible from your aforementioned post. Additionally, your weight loss is as a result of discontinuing your usual medication regimen. An immediate effect of taking antidepressants is an interference with the regular functioning of serotonin, a neurotransmitter vital in regulating appetite. The gain in body weight is often a gradual process, which explains why cessation of the usual drug intake would lead to an immediate shedding of mass. Even with the benefits that usually accrue from using this particular combination, it is integral to acknowledge that the withdrawal symptoms apparent in your case pose an immediate health risk. It is clear, from your question, that this issue has become the bane of your existence and the reason why you seek to resolve it promptly. Nonetheless, there is no quick fix solution in matters as grave as this, especially since we are dealing with a mental health issue. What I can advise, at this particular moment, is for you to progressively reduce your dose to allow your body to acclimatize in the face of change. Tapering has, over the years, proven a feasible technique in combating withdrawal symptoms amongst persons seeking to cut their antidepressant intake. My advice to you would be to embrace liquid formulations of Mirtazapine and Venlafaxine to reduce the frequency of withdrawal symptoms. In finality, always ensure that you visit your psychiatrist regularly to avoid relapsing back to your initial state. I hope you will also find this message helpful.

 

Best Regards,

Dr Ian Smith.

Similar Posts:

    None Found


ORDER UNIQUE ANSWER NOW

Add a Comment